Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Wakefield, VA

July 3, 2003Dorchester County, Maryland

NWS Wakefield, VA issued this flash flood warning at Jul 3, 2003, 6:46 PM EDT for Dorchester County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 6:46 PM EDT (22:46 UTC)
Expired
Jul 3, 2003, 10:45 PM EDT
In force
4 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Dorchester County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 032248
FFWAKQ
MDC019-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 1045 PM EDT

* AT 640 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  ACROSS DORCHESTER COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE AREAS OF HEAVY RAIN WERE MOVING TO THE NORTH AROUND
  15 MPH...WITH MORE SHOWERS HEADING TOWARD THE AREA FROM THE SOUTH.

* THE SLOW MOVEMENT AND REGENERATION OF RAIN AREAS WERE CAUSING 
  FLASH FLOODING ACROSS MAINLY THE CENTRAL PORTION OF THE COUNTY...
  WITH NUMEROUS SECONDARY ROADS REPORTED CLOSED. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. EXCESSIVE RUNOFF FROM THESE SHOWERS WILL CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3860 7593 3848 7577 3953 7405 3992 7453
$$

HURLEY
1 follow-up statement
000 
WGUS71 KAKQ 040245
FFSAKQ
MDC019-040315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 PM EDT THU JUL 3 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR DORCHESTER HAS 
EXPIRED AS OF 1045 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...ENDING THE THREAT 
FOR ADDITIONAL FLASH FLOODING. NO ADDITIONAL RAINFALL IS EXPECTED 
OVERNIGHT. AS A RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:35 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 4:35 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST THU JUL 3 2003

REMNANTS OF BILL CONT TO TRACK E...AND BEST LLVL CNVRGNC CONTS TO BE
FROM ERN VA TO LWR MD...WHERE HEAVIEST DOWNPOURS HV DVLPD.  UPR
DEFORMATION RAINS CONT ON W SIDE OF MIDLVL CENTER...SO ALL AREAS WL
SEE SOME RAIN DURG THE EVENING...WHILE AREAS ARND THE BAY THRU THE
COAST WL SEE RAIN CHANCES INTO EARLY MORN.  STILL WATCHING OUT FOR
TSTMS TO FORM IN BEST LLVL CNVRGNC IN ERN AREAS...SINCE SE VA RCHD
INTO 80S THS AFTN...SO WL KP AN EYE.

NXT ISSUE IS THE HEAT ON FRI AND SATURDAY.  BASED ON MEAN FLO BEING
DOWNSLOPE...AND LLVL THERMAL RDG IN AREA...TEMPS 90 TO 95...WTH DEW
PTS ARND 70...RESULTS IN HEAT INDICES 100 TO 105...SO PEOPLE WL
CRTNALY FEEL THE HEAT DURG OUTDOOR ACTIVITIES...ESPCLY SINCE WE
HAVENT HAD MANY HEAT SPELLS SO FAR THIS SEASON.  SPS WL BE ISSUED.

AS FAR AS A PSBL FRNTL PASSAGE OVR THE WEEKEND...GDNC CONTS TO BE
INCONSISTENT...AS IS TYPICAL DURG THE DOLDRUMS OF SUMMER...ESPCLY
WTH VRY WK SRN STREAM FLO...AND ESSENTIALLY ZNL NRN STREAM FLO.
PAST GDNC SUGGESTED MORE DEFINITIVE FRNTL PASSAGE LT THIS
WEEKEND...NOW GDNC HAS BACKED OFF.  GDNC WL CONT TO ADJUST WTH
TIME...MUST KP TRACK OF ANY MCS THAT FORM ASSOC WTH WK UPR IMPULSES
IN NRN PLAINS AND MIDWEST TO OHIO VALLEY.

WTH THERMAL RDG FROM TN/OHIO VALLEY...AND NRN STREAM ZNL FLO...PATN
SUPPORTIVE OF MCS FORMATION...EVENTUALLY TRACKING INTO ERN
AREAS...BUT TIMING DIFFICULT.  SOME CONSENSUS IN GDNC OF A BNDRY LYR
WND SPD MAX TRACKING THRU NRN AREAS SATURDAY NGT...SUGG CHCS FOR
TSTMS IN NRN AREAS SATURDAT NGT.  UPR HGHTS FALL A BIT...BUT NOT
MUCH OF A SFC WHSFT REFLECTION AND NO INDCTN OF LLVL COOLING THRU
SATURDAY NGT.  UPR HGHTS FALL A LTL MORE ON SUNDAY...AND SOME MINOR
COOLING AT THE BNDRY LYR...SO ANTHR CHC OF TSTMS SUNDAY
AFTN...ACROSS THE ENTIRE AREA...BUT JUST SCT...BOTH SATURDAY NGT AND
SUNDAY AFTN.

HUGE DIFFERENCES IN GDNC MONDAY THRU THU...AND NOW WTH THE NEW GFS
SUGGESTING THE SFC BNDRY PSBLY NOT TRACKING S OF THE REGION...THE
OLD 00Z XTND GFS SUGG OF SFC BNDRY PROVIDING FOCUS FOR RAIN CHCS
LUKS MORE QUESTIONABLE.  ECMWF SUGG SFC BNDRY REMAINS FRTHR N...WHCH
SUGG LESS RAIN CHCS AND WARMER TEMPS.  MEAN LLVL/MIDLVL FLO REMAINS
GNRLY W...SO WITHOUT DIFINITIVE/ORGANIZED LLVL CONVERGENCE DUE TO HIGHLY
UNCERTAIN POSN OF SFC BNDRY...NOT ADDING RAIN CHANCES...ALTHO THE
TYPICAL CLIMO ISOLD TSTM PSBL IN THE PERSISTENTLY HOT...HUMID
AIRMASS...NOT WORTH PUTTING IN FCST WHCH WUD PRODUCE PERCEPTION THAT
A RAINY PD IS FCST.  WETTER SCENARIO JUST MAY HAPPEN...BUT DAY 5-7
FCST IN THE DOLDRUMS OF SUMMER HIGHLY UNCERTAIN.

ON CSTL WTRS...WNDS AND SEAS CONT TO COME DOWN...SO OTHER THAN WNDS
PICKING UP TWD BUT NOT QUITE TO SCA SATURDAY...NO SCA WNDS OR SEAS.

SBY 67 90 70 93 / 40 10 10 10
OXB 68 82 71 85 / 40 10 10 10
ECG 70 89 74 89 / 30 10 10 10
ORF 72 90 74 91 / 40 10 10 10
PHF 70 94 74 92 / 40 10 10 10
AKQ 69 94 72 94 / 30 10 10 10
RIC 69 93 72 93 / 30 10 10 10
FVX 67 94 71 94 / 30 10 10 10

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

NS
Hazardous weather outlook, Jul 3, 5:45 AM EDT, 13 hours 1 minute before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT THU JUL 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 3, 4:07 PM EDT, 2 hours 39 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT THU JUL 3 2003

...HOT WEATHER RETURNS TO THE REGION TOMORROW AND SATURDAY...

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND ON
INDEPENDENCE DAY...BRINGING A RETURN TO SUNSHINE AND HOT WEATHER.
AS THE BERMUDA HIGH DOMINATES THE WEATHER THROUGH SATURDAY...THE
STRONG JULY SUN...COMBINED WITH THE HUMIDITY...WILL RESULT IN A
RETURN TO HOT WEATHER CONDITIONS.

TEMPERATURES WILL CLIMB TO THE LOWER TO MID 90S ACROSS THE
REGION...WITH HEAT INDICES RISING TO 100 TO 105...BOTH INDEPENDENCE
DAY AND SATURDAY.  THE ONLY RELIEF FROM THE HEAT WILL LIKELY BE
ALONG THE WATER AROUND THE CHESAPEAKE BAY AND ATLANTIC
BEACHES...WHERE TEMPERATURES WILL CLIMB TO THE MID TO UPPER 80S.  A
WEAK COOL FRONT WILL APPROACH SATURDAY NIGHT AND SUNDAY...COOLING
TEMPERATURES ACROSS THE ENTIRE AREA INTO THE UPPER 80S TO AROUND 90
FOR SUNDAY INTO NEXT WEEK.

PERSONS PLANNING OUTDOOR ACTIVITIES DURING THIS WEEKEND SHOULD BE
PREPARED FOR HOT AND HUMID WEATHER CONDITIONS.  WEAR LOOSE
FITTING...LIGHT COLORED AND LIGHT WEIGHT CLOTHES...AND DRINK NON
ALCOHOLIC BEVERAGES FREQUENTLY.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO
THESE CONDITIONS. CHECK ON PEOPLE WHO MAY BE AT RISK.

FINALLY...PLEASE REMEMBER PETS AND OTHER DOMESTIC ANIMALS. THEY
NEED...AT A MINIMUM...A SHADED AND WELL VENTILATED ENVIRONMENT AND
ACCESS TO PLENTY OF COOL WATER.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.

NS

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.